Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Tucson, AZ

July 5, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2014, 4:18 PM MST for Pima County, Arizona. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2014, 4:18 PM MST (23:18 UTC)
Expired
Jul 5, 2014, 5:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:31 PM MSTTSTM WND GST 582 Ene Davis-Monthan Air, AZMEASURED WIND GUST
Jul 5, 4:50 PM MSTTSTM WND DMG4 Sse Davis-Monthan Air, AZAT LEAST 6 POWER POLES SNAPPED ON IRVINGTON WEST OF OLD SPANISH TRAIL.
Jul 5, 4:50 PM MSTTSTM WND GST 704 Sse Davis-Monthan Air, AZ4 POWER POLES SNAPPED WITH NUMEROUS LARGE BRANCHES DOWN AND TWO LARGE TREES UPROOTED.
Jul 5, 4:55 PM MSTTSTM WND DMG5 E Tucson, AZTWITTER REPORT OF 1600 PLUS HOMES WITHOUT POWER SOUTHEAST OF HOUGHTON AND ESCALANTE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS55 KTWC 052318
SVRTWC
AZC019-060000-
/O.NEW.KTWC.SV.W.0006.140705T2318Z-140706T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 500 PM MST

* AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VAIL...OR 19 MILES NORTHEAST OF GREEN VALLEY...AND MOVING NORTHWEST
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAGUARO NATIONAL PARK EAST...RITA RANCH...TUCSON INTERNATIONAL
  AIRPORT...SOUTH TUCSON...SAN XAVIER MISSION AND DAVIS-MONTHAN AIR
  FORCE BASE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3223 11096 3235 11066 3191 11055 3187 11078
      3208 11116
TIME...MOT...LOC 2318Z 124DEG 9KT 3201 11076

$$

GL
2 follow-up statements
808 
WWUS55 KTWC 052326
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST SAT JUL 5 2014

AZC019-060000-
/O.CON.KTWC.SV.W.0006.000000T0000Z-140706T0000Z/
PIMA AZ-
426 PM MST SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 420 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS ARE LOCATED FROM VAIL AND CORONA DE TUCSON NORTHWARD INTO 
RITA RANCH AND SAGUARO NATIONAL PARK EAST. THESE STORMS WILL ALSO 
PRODUCE VERY HEAVY RAINFALL WITH TOTALS IN EXCESS OF ONE INCH IN 
SOME AREAS. THESE STORMS ARE MOVING MOVING NORTHWEST AT 15 MPH.

LAT...LON 3223 11096 3235 11066 3191 11055 3187 11078
      3208 11116
TIME...MOT...LOC 2323Z 130DEG 18KT 3207 11080

$$

GL
822 
WWUS55 KTWC 052346
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST SAT JUL 5 2014

AZC019-060000-
/O.CON.KTWC.SV.W.0006.000000T0000Z-140706T0000Z/
PIMA AZ-
446 PM MST SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 436 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK EAST...OR 12 MILES
SOUTHEAST OF TUCSON...MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3223 11096 3235 11066 3191 11055 3187 11078
      3208 11116
TIME...MOT...LOC 2346Z 110DEG 6KT 3216 11079

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:26 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 5, 2:26 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST SAT JUL 5 2014

.SYNOPSIS...A CHANCE OF THUNDERSTORMS OVER THE WEEKEND. A WEAK
DISTURBANCE IS EXPECTED TO HELP ENHANCE THUNDERSTORMS MONDAY AND
TUESDAY BEFORE SOME DRYING LEADS TO A DOWNWARD TREND THE SECOND HALF
OF NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP MAINLY
IN THE MOUNTAINS THIS AFTERNOON WITH THE AID OF DAYTIME HEATING AND
A WEAK IMPULSE MOVING NORTH OUT OF SONORA MEXICO. THE AIR MASS
REMAINED VERY MOIST AND THE STEERING FLOW WAS LIGHT AND VARIABLE
SO THE MAIN CONCERN THROUGH THIS EVENING WILL BE LOCALLY HEAVY
RAINFALL. CANNOT RULE OUT SOME STRONG WINDS WITH THE HEAVIER
DOWNPOURS. THE ACTIVITY SHOULD PRETTY MUCH DIMINISH AFTER SUNDOWN
AND AS THE IMPULSE MOVES OVER CENTRAL ARIZONA. SIMILAR COVERAGE
EXPECTED TOMORROW...BUT THE MEDIUM RANGE MODELS CONTINUED TO
ADVERTISE A STRONG IMPULSE ROTATING THROUGH SOUTHEAST ARIZONA ON
MONDAY. THIS FEATURE COULD RESULT IN MORE ORGANIZED THUNDERSTORM
ACTIVITY MONDAY AFTERNOON AND EVENING...WITH LINGERING AREAS OF RAIN
MONDAY NIGHT. THAT SAID...WILL KEEP THE TREND OF INCREASING POP
VALUES FOR MONDAY COMPARED TO TODAY AND SUNDAY. THEREAFTER...THE
LARGE SCALE PATTERN BECOMES LESS FAVORABLE FOR A DECENT COVERAGE IN
STORMS AS THE IMPULSE ROTATES OVER SOUTHERN ARIZONA AND TAKES A TURN
TOWARD THE NORTH THROUGH SOUTHEAST CALIFORNIA. BY NEXT WEEKEND
THOUGH...MODELS HINT AT THE FLOW PATTERN BECOMING MORE FAVORABLE FOR
WIDESPREAD THUNDERSTORM ACTIVITY STARTING SATURDAY INTO THE
FOLLOWING WEEK.

&&

.AVIATION...VALID THROUGH 07/00Z.  SCATTERED THUNDERSTORMS THRU
06/04Z WITH FOCUS OVER THE MOUNTAINS AND WESTERN PIMA COUNTY.  DUE
TO LIGHT WINDS ALOFT SLOW AND ERRATIC STORM MOTION EXCEPT WHERE
DRIVEN BY STRONG OUTFLOWS.  OTHERWISE FEW-SCT080 SCT-BKN120.  WIDELY
SCT THUNDERSTORMS REDEVELOPING AFT 06/19Z...AGAIN MAINLY OVER
MOUNTAINS.  WINDS VARIABLE TO 10 KTS EXCEPT VCNTY THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS INTO THIS EVENING.  WITH
SLOW MOVEMENT...THE STORMS ARE CAPABLE OF HEAVY RAINFALL.  EXPECTING
SOME WIDELY SCATTERED STORMS AGAIN SUNDAY...PRIMARILY OVER THE
MOUNTAINS.  MONDAY AND TUESDAY EXPECT AN INCREASE IN THE AMOUNT OF
CONVECTION ACROSS THE AREA...THEN CHANCES DIMINISHING SOME WEDNESDAY
ONWARD.  HUMIDITY LEVELS WILL REMAIN HIGH THROUGH WEDNESDAY THEN
DIMINISH A BIT THEREAFTER.  WINDS THROUGH NEXT WEEK WILL BE
GENERALLY LESS THAN 15 MPH WITH THE EXCEPTION OF STRONG GUSTY
OUTFLOW WINDS UNDER AND AROUND ANY THUNDERSTORMS.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 5, 3:55 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST SAT JUL 5 2014

AZZ503-504-507-513-514-052330-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
355 PM MST SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM
MST...

AT 344 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF BENSON...OR 25 MILES EAST OF
GREEN VALLEY.  THIS STORM WAS NEARLY STATIONARY WITH A STRONG
OUTFLOW MOVING TOWARD THE TUCSON AREA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ACROSS THE
METRO AREA. HEAVY RAIN AND SMALL HAIL IS POSSIBLE SOUTH AND EAST OF
VAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...VAIL...RITA RANCH...
SAGUARO NATIONAL PARK EAST...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
INTERNATIONAL AIRPORT...SAN XAVIER MISSION...SOUTH TUCSON...SEVEN
FALLS...SABINO CANYON AND CATALINA FOOTHILLS.

LAT...LON 3185 11071 3193 11116 3243 11086 3213 11047
      3213 11045 3185 11047
TIME...MOT...LOC 2254Z 180DEG 0KT 3198 11062

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:11 PM MSTSpecial Weather StatementTWCCochise49 min
Jul 4, 5:41 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 5, 11:53 AM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 5, 3:55 PM MSTSpecial Weather StatementTWC35 min
Jul 5, 4:38 PM MSTFlash Flood WarningTWCPima82 min
Jul 5, 4:56 PM MSTSevere Thunderstorm WarningTWCPima49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.